How long will it take for my hemoglobin levels to return to normal after I stop using testosterone ?
I started using 100mg a week of inected testosterone cyprionate a few years ago for hypogonadism. My T levels are surpressed from opioid pain management medication. I noticed my Hemaglobin was 17.2 two weeks ago and my Dr. did not seem concerned and said polycythemia was normal side effect. I went online and found out people die from this. I read that donating blood was one way to get reduce the hemoglobin. Before the lab took my blood, they tested my hemoglobin and it was 18.6! I knew something was wrong because my face was flush with blood and other symptoms of polycythemia. My last testosterone shot of 100mg was on Thursday. I donated a pint on Friday. For now I am not going to use testosterone till I get my hemoglobin levels normalized. Question, how long will it take for my hemoglobin levels to return to normal after I stop using testostone (assuimg the polycythemia I have is induced by the testosterone)?
Thanks for your question and I recommend you discuss your concern with your doctor. Testosterone use is becoming quite common in the United States, and its effects are not completely understood. This is especially true with regards to the long term results that may happen years down the line, which is just one of the reasons that its use is being approached cautiously by many doctors. Obviously, the positive effects are quite apparent to many people, which is why it is so popular. With regards to your question, there are two separate parts to the question. First, how long until the red blood cells that have already been created are out of circulation. In general, the blood cells that you have now will last 2-3 months. Assuming that the effects of the testosterone have also left your system (which is the second part of the answer), the return should be quite rapid. The full effects of testosterone would likely be starting to fade by that time, but it would have some variation as to whether or not your bone marrow continued to produce at such a high level after that point. Your doctor should be able to help you more with this question, please speak with your doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.